A Recipe for Danger: Social Media Challenges Involving Medicines


Social media trends and peer pressure can be a dangerous combination to your children and their friends, especially when involving misusing medicines. 

One social media trend relying on peer pressure is online video clips of people misusing nonprescription medications and encouraging viewers to do so too. These video challenges, which often target youths, can harm people — and even cause death.

Nonprescription (also called over-the-counter or OTC) drugs are readily available in many homes, making these challenges even more risky. OTC drugs can pose significant risks if they’re misused or abused.

The Dangers of Social Media Challenges with Drugs 

A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat. 

The challenge sounds silly and unappetizing — and it is. But it could also be very unsafe. Boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it. 

An earlier TikTok challenge urged people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations. Prompted by news reports of teenagers needing to go to the emergency room or, in some cases, dying after participating in this challenge and taking too much medication, the U.S. Food and Drug Administration warned the public about the danger of high doses of diphenhydramine. 

What You Can Do to Protect Your Children 

How can you keep your kids safe and help prevent potentially harmful trends? First, keep both OTC and prescription drugs away from children, and lock up these medications to prevent accidental overdose.

Sit down with your children and discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. Remind your children that overdoses can occur with OTC drugs as well as with prescription drugs.

If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online. 

Use OTC Drugs Safely

Social media challenge or not, it is important to use medications as intended. 

For OTC drugs, you should always read the Drug Facts Label. The label tells you what the medicine is supposed to do, who should or shouldn’t take it, and how to use it. The Drug Facts Label uses simple language and an easy-to-read format to help people compare and select medicines and follow dosage instructions.

If you have a question about a medication, including an OTC drug, call your health care provider or pharmacist or the FDA. The FDA’s Division of Drug Information (DDI) is ready to answer your drug-related questions to help keep you and your family safe. DDI pharmacists are available by email, druginfo@fda.hhs.gov, and by phone, 1-855-543-DRUG (3784) and 301-796-3400.

You can also report an adverse event involving any medication, including OTC drugs, by using the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report online.
  • Download the form or call 1-800-332-1088 to request a reporting form sent to you in the mail, then complete and return to the address on the form or submit it by fax to 1-800-FDA-0178.



Source link

Related Posts

Next Post

Leave a Reply

Your email address will not be published.

  • Trending
  • Comments
  • Latest

Welcome Back!

Login to your account below

Retrieve your password

Please enter your username or email address to reset your password.